Federal drug regulators indicate that the muscle growth dietary supplement “Mass Destruction” may contain anabolic steroids, which have been linked to at least one case of liver failure.
On December 23, the FDA issued a safety alert for Mass Destruction, indicating that consumers should not use the dietary supplement for muscle growth, which was sold by Blunt Force Nutrition of Sims, North Carolina.
According to the agency, investigators discovered the supplement contained anabolic steroids following at least one report of one man suffering liver failure. While one steroid is listed on the label, the FDA says it appears the supplement contains other steroid-like substances as well. The supplement should not be used, the FDA warns.
The victim is described as having been 28 years old and healthy before using the product for just a few weeks. The FDA was alerted to his case by the North Carolina Department of Health and Human Services, after the man’s liver failed and required a liver transplant.
The FDA warns that anabolic steroids carry an increased risk of liver injury and warn consumers who suspect they are experiencing problems associated with Mass Destruction or other body building supplements to immediately seek medical attention, especially if they are suffering from the following symptoms:
- Unexplained fatigue
- Abdominal pain
- Back pain
- Discolored urine
Anabolic steroids have also been linked to increased risk of heart attack, stroke, testicle shrinkage, breast enlargement, impotence, and short stature in children.
“Products marketed as supplements that contain anabolic steroids pose a real danger to consumers,” Howard Sklamberg, director of the Office of Compliance in the FDA’s Center for Drug Evaluation and Research, said in the press release. “The FDA is committed to ensuring that products marketed as dietary supplements and vitamins do not pose harm to consumers.”
The FDA requests health care professionals whose patients have suffered side effects after taking Mass Destruction, as well as consumers who have suffered side effects, report the incidents to the FDA MedWatch adverse event reporting system.